This content was written by Chelsea Johnson, MS, RD, LDN, one of Thompson Cancer Survival Center’s Clinical Dietitians.
In the oncology setting, it is common for patients to begin new medications. Chemotherapy drugs treat cancer, and your provider may prescribe medications to prevent or manage side effects of treatment. I hear many patients say they are learning a brand new medication regimen that works best for them. This poses new challenges, but your medical team is dedicated to helping you navigate with confidence.
Drug‐nutrient interactions are changes to nutrients by a drug or vice versa. This could potentially cause complications. After all, it is important to optimize overall nutrition and medication effectiveness during cancer treatment.
My hope is to help you build awareness about how medications can interact with common foods, beverages, and dietary supplements. Not to mention, it is a fascinating topic! Remember: it is always a good idea run any drugs and dietary supplements by your medical team.
Many of my patients are surprised to hear grapefruits commonly interact with medications. When the fruit is digested, too little or too much of the medication can be released. Medications for cholesterol are one of the most widely used drugs that can be affected by grapefruit. Some studies have reported an increase in the effect of Warfarin, a common blood thinner, with cranberry and grapefruit juice. Your dietitian may recommend limiting cranberry and grapefruit juice to no more than 4 ounces per day.
To satisfy your refreshing citrus craving, try a lemon, lime, mango, or orange beverage. Tip: try these flavors in a homemade popsicle for a sweet treat.
Having food in the stomach can change how your body absorbs medication, meaning they may not work as intended. The good news: most medication labels will remind you. With our hectic schedules, we all need that little label reminder. Face the label towards you each day as a reminder. Many patients find it helpful to set alarms for medications that require an empty or full stomach.
This sounds odd, doesn’t it? I always like to prepare patients for this strange side effect. It is not a typical drug-nutrient interaction, but as you can imagine, cold intolerance can influence food and beverage choices.
Oxaliplatin (Eloxatin) is a common chemotherapy drug that can cause cold intolerance, prompting a prickling or stinging sensation in hands and feet. It also can make it difficult to swallow anything cold. This side effect begins rapidly and lasts a few days following treatment.
One creative way to compensate for this is using temperature-controlled thermoses for your food and drinks. There are every‐day tips you can practice to comfortably meet your nutrition needs. Appoint a grocery shopper in your home or community to avoid touching cold items. Grab a pack of room temperature water bottles and juices to have on hand to stay hydrated. Remember: at least 64 ounces per day! Stock your pantry with high quality, room temperature or warm snacks like soups, nut mixes, popcorn, bananas, apples, protein bars, and fortified cereals. Use oven mitts or gloves if you need to grab cold items. If this becomes more challenging, a registered dietitian can help you safely incorporate foods you enjoy around cold intolerance.
There are hundreds of medications, even over the counter drugs, which interact with alcohol use. Pay attention to that warning label. In addition, alcohol has been linked to multiple types of cancers.
Enjoy a light, flavorful mocktail as a healthy alternative. Mocktails are a fun way to incorporate intense flavors that spark taste buds that may be dulled by cancer treatment. Try this spicy, refreshing smoky jalapeño hibiscus cooler recipe.
Dietary supplements are anything taken by mouth to supplement the diet. Herbs, spices, vitamins, minerals, amino acids, and enzymes are considered dietary supplements. Although dietary supplements can be purchased over the counter, it is important to remember they are powerful ingredients. As you dive into learning more about your cancer diagnosis, you may stumble upon information about dietary supplements relationship to cancer and treatment. As you navigate through new information, is important to remember two things.
- The Federal Drug Administration (FDA) does not regulate dietary supplements like your typical drugs. To confirm a supplement truly contains ingredients listed and is free of contaminants, look for a third-party verification mark on the label.
- Food first: benefits of fiber, vitamins, minerals, and satisfying flavors in real food are unmatched. If specific nutrient deficiencies are a concern, dietary supplements may be recommended.
Patients ask me most frequently about a few key dietary supplements: high‐dose antioxidants, ginseng, and ginger. More research is warranted on capsule forms of these supplements in the oncology setting.
In general, I typically encourage patients to focus on variety of real foods for antioxidants, like Vitamin C, since high‐dose capsules can compete with cancer treatment drugs. Many of my patients find ginger candies alleviate nausea. Plus, it tastes great. Ginger and ginseng are natural blood thinners. They should be avoided in high doses while taking blood thinning medications. Ginseng also can interact with common chemotherapy drugs.
The mechanisms between foods, dietary supplements, and cancer‐fighting medications are complex. For a more comprehensive understanding, take a look at the National Cancer Institute (NCI) at the National Institutes of Health (NIH)’s website. As a general rule, always consult your pharmacist, medical doctor, and registered dietitian about potential drug‐nutrient interactions.
Learn more about nutrition for patients having chemotherapy.